Advances in Computational Mathematics

, Volume 21, Issue 1, pp 107–125

Extremal Systems of Points and Numerical Integration on the Sphere

  • Ian H. Sloan
  • Robert S. Womersley

DOI: 10.1023/B:ACOM.0000016428.25905.da

Cite this article as:
Sloan, I.H. & Womersley, R.S. Advances in Computational Mathematics (2004) 21: 107. doi:10.1023/B:ACOM.0000016428.25905.da


This paper considers extremal systems of points on the unit sphere SrRr+1, related problems of numerical integration and geometrical properties of extremal systems. Extremal systems are systems of dn=dim Pn points, where Pn is the space of spherical polynomials of degree at most n, which maximize the determinant of an interpolation matrix. Extremal systems for S2 of degrees up to 191 (36,864 points) provide well distributed points, and are found to yield interpolatory cubature rules with positive weights. We consider the worst case cubature error in a certain Hilbert space and its relation to a generalized discrepancy. We also consider geometrical properties such as the minimal geodesic distance between points and the mesh norm. The known theoretical properties fall well short of those suggested by the numerical experiments.

points on the sphere extremal systems cubature rule worst-case error generalized discrepancy 

Copyright information

© Kluwer Academic Publishers 2004

Authors and Affiliations

  • Ian H. Sloan
    • 1
  • Robert S. Womersley
    • 1
  1. 1.School of MathematicsUniversity of New South WalesSydneyAustralia